Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 7, NWS San Angelo, TX

March 19, 2020Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 19, 2020, 12:56 AM CDT for Nolan County, Taylor County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 12:56 AM CDT (05:56 UTC)
Expired
Mar 19, 2020, 1:30 AM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 81 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 1:15 AM CDTTORNADO6 S Merkel, TXRESIDENTIAL DAMAGE FROM A POTENTIAL TORNADO ON COUNTY ROAD 360 SOUTH OF MERKEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 11:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

877 
WFUS54 KSJT 190556
TORSJT
TXC353-441-190630-
/O.NEW.KSJT.TO.W.0007.200319T0556Z-200319T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1256 AM CDT Thu Mar 19 2020

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  East central Nolan County in west central Texas...
  Northwestern Taylor County in west central Texas...

* Until 130 AM CDT.
    
* At 1255 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Nolan, or 13 miles southeast of
  Sweetwater, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Merkel around 120 AM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Highway 70 And Ranch Road 53 and Camp Butman.

This includes Interstate 20 between Mile Markers 264 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3239 9991 3222 10034 3229 10039 3252 10005
      3252 10001
TIME...MOT...LOC 0555Z 237DEG 44KT 3230 10030 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SK
2 follow-up statements
845 
WWUS54 KSJT 190612
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
112 AM CDT Thu Mar 19 2020

TXC353-190621-
/O.CAN.KSJT.TO.W.0007.000000T0000Z-200319T0630Z/
Nolan TX-
112 AM CDT Thu Mar 19 2020

...THE TORNADO WARNING FOR EAST CENTRAL NOLAN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CDT for west central
Texas.

LAT...LON 3240 9991 3239 9991 3230 10015 3243 10015
      3251 10000
TIME...MOT...LOC 0611Z 244DEG 43KT 3239 10009 

$$

TXC441-190630-
/O.CON.KSJT.TO.W.0007.000000T0000Z-200319T0630Z/
Taylor TX-
112 AM CDT Thu Mar 19 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
NORTHWESTERN TAYLOR COUNTY...
    
At 111 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Merkel, or 19 miles east of Sweetwater, moving
northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Merkel around 120 AM CDT.

Other locations impacted by this tornadic thunderstorm include Camp
Butman.

This includes Interstate 20 between Mile Markers 266 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3240 9991 3239 9991 3230 10015 3243 10015
      3251 10000
TIME...MOT...LOC 0611Z 244DEG 43KT 3239 10009 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SK
393 
WWUS54 KSJT 190624
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
124 AM CDT Thu Mar 19 2020

TXC441-190631-
/O.EXP.KSJT.TO.W.0007.000000T0000Z-200319T0630Z/
Taylor TX-
124 AM CDT Thu Mar 19 2020

...THE TORNADO WARNING FOR NORTHWESTERN TAYLOR COUNTY WILL EXPIRE AT
130 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Tornado Warning still remains in effect for northeastern 
Taylor County until 200 AM CDT.

LAT...LON 3240 9991 3239 9991 3230 10015 3243 10015
      3251 10000
TIME...MOT...LOC 0621Z 237DEG 44KT 3244 9999 

$$

SK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 19, 12:54 AM CDT, 2 minutes earlier.

Area forecast discussion, Mar 19, 12:54 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1254 AM CDT Thu Mar 19 2020

.DISCUSSION...

Please see the updated Aviation discussion below.

&&

.AVIATION...
/06Z TAFS/

Cluster of showers and thunderstorms is moving northward across
the Big Country early this morning. Radar trends indicate this
activity will remain mainly west of KABI but will continue to
monitor closely. More scattered showers may develop across the
area overnight. Ceilings may briefly dip to MVFR across the
southern terminals toward morning but confidence is low.
Otherwise, expect VFR conditions on Thursday afternoon.

&&

.PREV DISCUSSION... /issued 606 PM CDT Wed Mar 18 2020/

AVIATION...
/00Z TAFS/

Convection in the first 6 hours will be the primary concern, and
will use latest radar trends and hi-res models for the first guess
on timing of storms across the terminals. Models indicated
several rounds, with the most widespread area of storms moving
southwest to northeast across the area late evening and early
morning hours between 03Z and 08Z.

PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/

SHORT TERM...
(Tonight)

.Severe Thunderstorms...

A surface boundary and another energy impulse aloft will combine
to enhance the potential for severe thunderstorms, across West
Central Texas, again tonight. That potential is highest, mainly
along and north of a line from Sterling City, to San Angelo, to
Millersview, to Brownwood. The main threats for all of West
Central Texas tonight are large hail, damaging winds, and deadly
lightning; additionally, tornadoes are possible, especially where
the severe thunderstorm potential is highest.

(Thursday)

.Dry and Warm...

As this upper trough finally moves east, dry and warm conditions
will follow Thursday. Surface winds Thursday afternoon will
initially be from the south; but, an approaching cold front will
create winds more from the south west or west, by Thursday
afternoon. The downslope component of those afternoon surface
winds, along with lots of afternoon sunshine, will help produce
afternoon highs well above usual mid March highs.

LONG TERM...
(Thursday night through Wednesday)

.Cooler and Wet...

Another cold front will move across West Central Texas Thursday
night into Friday, This will bring cooler temperatures into West
Central Texas, at least for a couple days, Then, rain chances
return late Thursday night, as the front moves south. Moist
upglide may produce mainly showers Saturday and Sunday. Then, the
upper pattern shifts and a broad ridge build over the Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73  43  53  35 /   5  10  10   0
San Angelo 	 77  47  59  38 /   0  20  10   0
Junction 	 81  50  62  40 /   5  60  40   0
Brownwood 	 78  45  57  36 /  10  20  30   5
Sweetwater 	 71  42  52  35 /   0   5   5   0
Ozona      	 78  50  62  39 /   0  30  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

42
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Wed Mar 18 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this evening through early
Thursday morning. The main hazards will be large hail, damaging
winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Wednesday evening.

In the hours before

Special weather statement, Mar 18, 7:05 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT Wed Mar 18 2020

TXZ113-190030-
Jones TX-
705 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 730 PM
CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Noodle, or 9 miles southwest of Anson, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Anson and Hawley around 720 PM CDT.
  Nugent around 730 PM CDT.

Other locations impacted by this storm include Funston, Hodges, Truby
and The Intersection Of Us-180 And Farm Road 600.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3293 9982 3268 9961 3267 9961 3254 10001
      3267 10009
TIME...MOT...LOC 0004Z 246DEG 28KT 3263 9997

PO
Special weather statement, Mar 18, 7:22 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
722 PM CDT Wed Mar 18 2020

TXZ099-114-190045-
Throckmorton TX-Shackelford TX-
722 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHACKELFORD AND
SOUTHERN THROCKMORTON COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fort Griffin, or 16 miles southwest of
Throckmorton, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Shackelford and southern Throckmorton Counties, including the
following locations... The Intersection Of Us-183 And Us-
283, The Intersection Of Us-
380 And Highway 222 and The Intersection Of Us-
283 And Ranch Road 209.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3288 9938 3298 9945 3326 9931 3305 9904
TIME...MOT...LOC 0021Z 225DEG 19KT 3298 9935

PO
Local storm report, Mar 18, 7:51 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
751 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FUNNEL CLOUD     5 ENE NORTON            31.90N 100.05W
03/18/2020                   RUNNELS            TX   LAW ENFORCEMENT

            THE RUNNELS COUNTY SHERIFFS OFFICE REPORTED
            A FUNNEL CLOUD ALONG FM 2111 NORTHEAST OF
            NORTON.

&&

CRD
Special weather statement, Mar 18, 10:11 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1011 PM CDT Wed Mar 18 2020

TXZ076-190415-
Crockett TX-
1011 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 1115 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iraan, or 14 miles northwest of Sheffield, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Crockett County.

LAT...LON 3109 10188 3108 10187 3108 10140 3096 10129
      3079 10183 3086 10185 3089 10189 3092 10187
      3093 10191 3098 10198 3099 10200
TIME...MOT...LOC 0310Z 233DEG 29KT 3084 10198

SK
Special weather statement, Mar 18, 11:57 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1157 PM CDT Wed Mar 18 2020

TXZ064-065-071-072-190545-
Irion TX-Tom Green TX-Coke TX-Sterling TX-
1157 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...SOUTHEASTERN
STERLING...NORTHWESTERN TOM GREEN AND NORTHERN IRION COUNTIES UNTIL
1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Barnhart, or 21 miles northwest of Mertzon, moving
northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Water Valley and Carlsbad around 1245 AM CDT.

Other locations impacted by this storm include Us-87 Near The Coke-
Tom Green County Line.

A Tornado Watch remains in effect until 500 AM CDT for west central
Texas.

LAT...LON 3129 10116 3144 10127 3177 10078 3153 10056
TIME...MOT...LOC 0456Z 234DEG 35KT 3141 10114
Special weather statement, Mar 19, 12:44 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1244 AM CDT Thu Mar 19 2020

TXZ049-098-113-190630-
Haskell TX-Fisher TX-Jones TX-
1244 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...NORTHERN
JONES AND EASTERN FISHER COUNTIES UNTIL 130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm near
Longworth, or 12 miles north of Sweetwater, moving northeast at 55
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Roby around 1250 AM CDT.
  Sylvester around 1255 AM CDT.
  Mccaulley around 100 AM CDT.
  Neinda around 105 AM CDT.
  Hamlin around 110 AM CDT.

Other locations impacted by this storm include The Intersection Of
Us-180 And Ranch Road 126, Hitson, Tuxedo, Busby and Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 500 AM CDT for west central
Texas.

LAT...LON 3287 9968 3253 10039 3266 10054 3296 10024
      3296 9999 3307 9998
TIME...MOT...LOC 0544Z 224DEG 46KT 3266 10041

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:05 PM CDTSpecial Weather StatementSJTJones25 min
Mar 18, 7:22 PM CDTSpecial Weather StatementSJTThrockmorton23 min
Mar 18, 7:26 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels49 min
Mar 18, 7:36 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton54 min
Mar 18, 7:42 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor63 min
Mar 18, 7:52 PM CDTTornado WarningSJTCallahan, Shackelford, Taylor23 min
Mar 18, 8:13 PM CDTSevere Thunderstorm WarningSJTShackelford47 min
Mar 18, 8:14 PM CDTAreal Flood AdvisorySJTCallahan, Runnels, Shackelford, Taylor, Throckmorton2 hr
Mar 18, 10:11 PM CDTSpecial Weather StatementSJTCrockett64 min
Mar 18, 10:51 PM CDTSevere Thunderstorm WarningSJTCrockett24 min
Mar 18, 11:00 PM CDTSevere Thunderstorm WarningSJTSterling60 min
Mar 18, 11:29 PM CDTTornado WarningSJTCoke, Sterling31 min
Mar 18, 11:54 PM CDTTornado Warning Considerable damage threatSJTCoke, Sterling34 min
Mar 18, 11:57 PM CDTSpecial Weather StatementSJTIrion48 min
Mar 19, 12:22 AM CDTTornado WarningSJTNolan38 min
Mar 19, 12:33 AM CDTAreal Flood AdvisorySJTFisher, Nolan3 hr
Mar 19, 12:44 AM CDTSpecial Weather StatementSJTFisher46 min
Mar 19, 1:17 AM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor43 min
Mar 19, 1:49 AM CDTTornado Warning Considerable damage threatSJTShackelford, Throckmorton41 min
Mar 19, 2:27 AM CDTTornado WarningSJTShackelford18 min
Mar 19, 2:48 AM CDTAreal Flood AdvisorySJTShackelford117 min
Mar 19, 4:18 AM CDTSevere Thunderstorm WarningSJTKimble20 min
Mar 19, 5:06 AM CDTSpecial Weather StatementSJTKimble39 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.